Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Feb 7, 2017, 11:56 AM PST for 6 counties in California. It was in force for 109 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 7, 2017, 11:56 AM PST (19:56 UTC)
- Expired
- Feb 7, 2017, 1:45 PM PST
- In force
- 109 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fresno County, CA, Madera County, CA, Mariposa County, CA, Merced County, CA, Tulare County, CA, Tuolumne County, CA
The radar
The San Joaquin Valley radar (KHNX), 81 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 7, 12:11 PM PST | FLOOD | 1 Sse Mariposa, CA | 49 CENTER IN MARIPOSA IS CLOSED DUE TO FLOODING. REPORTED BY MARIPOSA SHERIFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 7.9 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 518 m²/s²
- 0-3 km storm-relative helicity
- 725 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308 WGUS56 KHNX 071956 FFWHNX CAC019-039-043-047-107-109-072145- /O.NEW.KHNX.FF.W.0016.170207T1956Z-170207T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 1156 AM PST TUE FEB 7 2017 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... Central Mariposa County in central California... Southern Tuolumne County in northern California... Central Madera County in central California... East central Merced County in central California... Northwestern Tulare County in central California... Central Fresno County in central California... * Until 145 PM PST * At 1145 AM PST, local law enforcement officials reported flooded roads due to heavy rain across the warned area. Radar estimated rainfall rates of a quarter to half an inch per hour. Flash flooding is expected with mud and rock slides possible. PG&E reporting high stream flows below Bass Lake towards North Fork. * Some locations that will experience flooding include... Clovis, Yosemite South Entrance, Orosi, Orange Cove, Oakhurst, East Orosi, Yosemite Lakes, Bootjack, Bonadelle Ranchos-Madera Ranchos, Mariposa, Batterson, Trimmer Springs, Park Ridge, El Portal, Crane Valley Reservoir, Mitchell Meadow, Millerton Lake, North Fork, Chilkoot Meadow, Fish Camp and Catheys Valley. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3671 11865 3653 11925 3732 12033 3777 11988 $$ mv
1 follow-up statement
522 WGUS76 KHNX 072140 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 140 PM PST TUE FEB 7 2017 CAC019-039-043-047-107-109-072145- /O.CON.KHNX.FF.W.0016.000000T0000Z-170207T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mariposa CA-Tuolumne CA-Madera CA-Merced CA-Tulare CA-Fresno CA- 140 PM PST TUE FEB 7 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM PST FOR CENTRAL MARIPOSA...SOUTHERN TUOLUMNE...CENTRAL MADERA...EAST CENTRAL MERCED...NORTHWESTERN TULARE AND CENTRAL FRESNO COUNTIES... At 135 PM PST, Doppler radar indicated heavy rain across the warned area. Flash flooding is already occurring. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. Some locations that will experience flooding include... Clovis, Yosemite South Entrance, Orosi, Orange Cove, Oakhurst, East Orosi, Yosemite Lakes, Bootjack, Bonadelle Ranchos-Madera Ranchos, Mariposa, Batterson, Trimmer Springs, Park Ridge, El Portal, Crane Valley Reservoir, Mitchell Meadow, Millerton Lake, Chilkoot Meadow, Fish Camp and Catheys Valley. Radar indicated moderate rainfall continuing over the sierra foothills. The flash flood warming will likely be extended through the mid afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3671 11865 3653 11925 3732 12033 3777 11988 $$ mv
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 3:12 AM PST, 8 hours 44 minutes earlier.
Area forecast discussion, Feb 7, 3:12 AM PST, 8 hours 44 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 312 AM PST Tue Feb 7 2017 .SYNOPSIS...A moist and warm Pacific weather system will bring heavy precipitation to the central and northern parts of the region today through Tuesday night. Wednesday should provide a brief break before yet another another system moves through Thursday and Friday. High pressure will build over the region next weekend with dry weather. && .DISCUSSION...The next atmospheric river has indeed made inroads into the forecast area this morning and it looks like it could be a real doozy of a rain maker in the Sierra and foothills. Radar shows a typical AR signature with the higher elevations showing enhanced echoes as the airmass wrings out its copius amounts of moisture. Water vapor imagery shows a deep fetch of moisture extending back out to near Hawaii and this indicates what used to be called a typical "Pineapple Express". Winds this morning have been very strong and blustery over the east slopes of the Sierra where Bear Peak has gusted to 101 mph and more recently Blue Max gusted to 99 mph. Thus far, these damaging winds have remained over the mountains however we are monitoring to see if they surface along the Highway 14 or US 395 corridors. A wind advisory is in place for all of these areas today. This system is very warm with Mt.Pinos Nordic ski area's temperature rising to 38 degrees at the 8400 foot elevation. Farther north in the Sierra snow levels are holding at around 6500 feet north of Kings Canyon however they will undoubtedly rise today as warmer air continues to be ushered in on southwest winds. Forecast models keep the heaviest rain targeting areas from Kings Canyon north this morning however by this afternoon the precipitation will take aim on the Sierra in Tulare County. Forecast rain amounts reach a maximum around 7 inches in Yosemite Park, however amounts of 4-5 inches area expected as far south as Sequoia. Needless to say, flooding is a major concern for today and tonight as the high snow levels and heavy rains will combine to create significant run off down into the foothills and adjacent San Joaquin Valley floor. Flood watches are in place for the Sierra, foothills and much of the San Joaquin Valley where rainfall amounts of .75' to as much as 1.75" are likely along the east side from Tulare county northward. So when does this latest river run its course? Models keep the precipitation going in the Sierra into early Wednesday and then slowly shift the moisture north during the day. A short break in the wet pattern looks to occur from Wednesday afternoon through Thursday afternoon before the next system arrives Thursday night and Friday. Models then build a high amplitude ridge over the West coast Saturday and keep it in place through early next week. && .AVIATION... Widespread precipitation with mountain obscuring IFR conditions in the Sierra Nevada and adjacent foothills. Local MVFR conditions in rain across the San Joaquin Valley. The Kern County Deserts will mostly remain in VFR conditions for the next 24 hours. Wind gusts around 50 to 70 kt can be expected over the mountain ridges and through the passes in Kern County through this evening. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flood Watch through this evening CAZ089-090-093-094-096-097. Wind Advisory until 7 PM PST this evening CAZ095-098-099. Wind Advisory until 4 PM PST this afternoon CAZ089>091-093. && public...Dudley avn/fw...DCH synopsis...Dudley weather.gov/hanford
In the hours before
Local storm report, Feb 7, 8:09 AM PST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
809 AM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM HEAVY SNOW TUOLUMNE MEADOWS 37.87N 119.35W
02/07/2017 M15.0 INCH TUOLUMNE CA CO-OP OBSERVER
SNOW DEPTH 112".
&&
WPLocal storm report, Feb 7, 8:59 AM PST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
859 AM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM FLOOD 2 S MERCED 37.27N 120.49W
02/07/2017 MERCED CA LAW ENFORCEMENT
REPORTED AT 37.273713 -120.487813. CHP
REPORTS BRIDGE IS FLOODING OVER.
&&
WPLocal storm report, Feb 7, 11:43 AM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1143 AM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM FLOOD 1 S MIDPINES 37.52N 119.92W
02/07/2017 MARIPOSA CA LAW ENFORCEMENT
REPORTED AT 37.524369 -119.921180. ROADWAY
FLOODED. WATER GOING OVER THE BRIDGE.
REPORTED BY CHP.
&&
WPLocal storm report, Feb 7, 11:46 AM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1146 AM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM DEBRIS FLOW 4 N OAKHURST 37.39N 119.64W
02/07/2017 MADERA CA LAW ENFORCEMENT
REPORTED AT 37.390029 -119.635061. CHP
REPORTS SMALL SLIDE.
&&
WPLocal storm report, Feb 7, 11:47 AM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1147 AM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM DEBRIS FLOW 2 SW MIDPINES 37.52N 119.94W
02/07/2017 MARIPOSA CA LAW ENFORCEMENT
REPORTED AT 37.521456 -119.938953. CHP
REPORTS 3/4 OF LAND BLOCKED DUE TO
LANDSLIDE.
&&
WPLocal storm report, Feb 7, 11:49 AM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1149 AM PST TUE FEB 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM FLOOD 3 ENE AUBERRY 37.09N 119.44W
02/07/2017 FRESNO CA LAW ENFORCEMENT
REPORTED AT 37.086870 -119.437874. ROAD
CLOSED DUE TO BRIDGE COLLAPSE. REPORTED BY
CHP.
&&
WPThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 10:09 PM PST | Wind Advisory | HNX | 23 hr | |
| Feb 7, 10:28 AM PST | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa, Merced, Tulare | 107 min |
| Feb 7, 12:31 PM PST | Areal Flood Advisory | HNX | Tulare | 59 min |
| Feb 7, 1:32 PM PST | Areal Flood Advisory | HNX | Tulare | 118 min |
| Feb 7, 1:49 PM PST | Flash Flood Warning | HNX | Fresno, Madera, Mariposa, Merced, Tulare, Tuolumne | 3 hr |
| Feb 7, 2:44 PM PST | Flash Flood Warning | HNX | Madera | 24 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.